Now that people have been taking Proton Pump Inhbitors (PPIs) for years, the very long-term side effects are becoming known. In my last sharepost, I wrote about the long term effect of PPIs on your bones and promised this time to write about PPI dependency.
Many people have written questions on HealthCentral regarding an apparent increase in reflux when they stop taking Proton Pump Inhibitors. It seems like the reflux is worse than it was when it was before they started taking the PPIs. But, yet they don't want to be on a med long term and aren't sure what to do. After all, the risks of Barrett's Esophagus and ulceration need to be weighed against the risk of bone fracture. Those posting the question always wonder if it's in their head or if it is truly worse than before they went on the meds.
New research by Reimer, et.al., seems to prove it's not all in your head. For this research, 120 healthy volunteers (no significant history of reflux) took either a placebo or 40 mg of esomeprazole (Brand name: Nexium) for eight weeks. They were followed for a total of 12 weeks and their symptoms of heartburn, dyspepsia and acid regurgitation were logged. They researchers also indirectly to measured stomach acidity.
The authors found that 40% of the group who took the PPI reported incidences of reflux within the first two weeks of stopping the PPI. There were significantly more reports of reflux in the PPI group after stopping treatment than in the placebo group. They further found increases in acid levels in the study group. This acid level had gone back to normal levels by 12 weeks (4 weeks post medication).
Why does this happen?
No one is completely sure, but the theory is that the PPIs work by blocking the proton pumps which causes the body to react and produce more acid cells that are then able to produce increased acid once the PPI is stopped.
Why is this important?
There is a lot of information coming out now that doctors may be over prescribing PPIs and as PPIs are now OTC many people are able to take them on their own and may be taking them longer than they should without supervision from their doctors. Further, if you are on a PPI and you want to go off you need to be aware of the possibility of increased acidity after going off the PPI. This may lead to the need for a tapering process rather than going cold-turkey. Being aware of the possibility may make it easier for you knowing to expect it and knowing that this doesn't necessarily mean you have gotten worse.
What did I do?
Due to my age (37), I decided I wanted to go off PPIs after taking them for over a year. I was worried about the long term bone loss potential. I knew to expect the rebound increased acidity. I talked to my doctor and we decided to step down using a high dose of Ranitidine (H2 blocker). While the H2 blockers have been shown to also have similar problems with dependency they are not known to have the bone issues that PPIs do. When I went off, the reflux was worse than I expected, especially at first. I also had to learn to take the ranitidine twice a day whereas taking PPIs was done once a day which was, truthfully, easier for my routine. By mid-afternoon I would realize when I had forgotten my morning dosage. Right now, I am maintaining on the ranitidine. I know to monitor my symptoms and know that I need to keep in touch with my doctor if things get worse.
What should you do?
Discuss this research and that on bones with your doctor. You will need to consider the benefits and risks of both being on PPIs and not being on them and make the best decision for YOU.